Hail, Trempealeau
- When
- April 27, 12:34 AM CST
- Where
- Trempealeau County, 0.69 mi N of Trempealeau
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.010, -91.430
Quarter sized hail was reported in Trempealeau.
Scattered thunderstorms moved across portions of western Wisconsin during the early morning hours of April 27th. 25 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms moved across portions of western Wisconsin during the early morning hours of April 27th. Some of these storms dropped hail the size of nickels up to 1.25 inches. The largest hail fell in Trempealeau (Trempealeau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 26, 9:54 PM CST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 1054 PM CDT Mon Apr 26 2021 .UPDATE... Issued at 1053 PM CDT Mon Apr 26 2021 Some elevated instability exists along the edge of the elevated cap near 700 mb and there will likely be some bubbling of storms along it tonight. At 03Z, the edge of the cap appeared to be from nwrn IA to north of KLSE then east toward GRB. Have shifted the slight chance / isolated rain chances to concentrate near and north of I-90 on that corridor where some weak sloped moisture transport convergence is causing enough saturation to release the potential instability. It appears 500 J/Kg is on this axis now, and growing overnight to as much as 1000 J/Kg. With about 30 kts of bulk shear from about 700 mb to 300 mb, cannot rule out an elevated hail storm with a brief pulse to quarter sized hail if all goes right. && .SHORT TERM...(This evening through Tuesday) Issued at 252 PM CDT Mon Apr 26 2021 Broad upper ridging was found centered over the Mississippi Valley early this afternoon. The ridge axis is slowly being displaced eastward as a deepening trough takes hold west of the Rockies. An interesting dynamic/thermodynamic setup is taking shape downstream of this trough over the nation's midsection. General area of low pressure at the surface was found over western NE early this afternoon with a warm front cutting eastward near the MN/IA border and then southeastward into northern IL. This front was just edging into our southern counties with an accompanying resurgence of warm air advection along and out ahead of it. This has produced a widespread stratocumulus deck over the area, further complicating the temperature forecast. RAP/HRRR have consistently been showing drier air holding on near the surface, with a rather shallow stratocu deck. Thus, they have been trending mainly dry for the rest of this afternoon with the exception of fgen driven showers across Taylor and northern Clark counties. That band of frontogenesis will sag slightly southward along with the warm front heading into tonight. Meanwhile low level moisture will gradually increase as a low level jet deals a glancing blow of moisture transport into the area, mainly south of the front. This will favor a chance of showers further south, mainly along and south of I-90 tonight, particularly in southwest WI. NAMnest and NMM had been suggesting this, and recent HRRR runs are starting to show the same potential. Coverage looks to be isolated to scattered with only light rainfall amounts. Rain and thunder chances will be the main forecast concerns heading into Tuesday and will largely be dictated by the position of the warm front...making for a tricky overall forecast. Consensus now favors the front setting up across our far south on Tuesday, casting doubt on how warm the northern 2/3 of the forecast area may get. Far southern counties still look to approach 80 degrees, but some areas north of I-94 could possibly stay in the 50s. Instability will largely be dictated by where the front sets up, but anything surface- based will be confined to near and south of the front. North of the front, instability will be elevated given the pronounced warm nose aloft. HREF suggests <1000 J/kg of MUCAPE north of the front where shortwave energy and deep layer shear will be most pronounced. CAMs have shown very little consistency, so confidence is rather low, but general trend has been for convection initiating upstream and then spreading northeastward into our area, mainly north of I-90. If thunderstorms develop, mainly in the afternoon timeframe, would have to monitor for some elevated hailers with steep mid-level lapse rates in place. .LONG TERM...(Tuesday night through Monday) Issued at 252 PM CDT Mon Apr 26 2021 Large scale troughing edges into the area Tuesday night, with continued chances for scattered showers and storms. As Tuesday's front sags southeastward overnight, surface low pressure will ride along the front and clip or pass just south of the far southern portion of the area into early Wednesday morning. Given elevated instability/shear lagging to the northwest of the surface low/front, in conjunction with modest mid-level lapse rates around 6-7 C/km during the evening, can't completely rule out a stronger storm or two if something can develop along or south of the CAPE gradient. Hail would be the primary hazard given strong capping to surface- based convection. Lingering instability falls off Wednesday morning as the post- frontal atmosphere cools, but large scale troughing with embedded shortwave energy lingers into Thursday before finally pushing east, providing lingering shower chances. High pressure finally builds in for Friday, providing quieter weather. Details become murky for the weekend into early next week, as upper level ridging to our west begins to flatten a bit and a series of shortwaves moves through the flow into our area, providing renewed precipitation chances. Given placement/timing uncertainty, will stick with the NBM PoPs. Temperature-wise, highs look to be cooler for Wednesday into Friday, mainly in the 50s and 60s, before warmer air builds in from the west again for the weekend and a return to the 70s becomes possible. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1053 PM CDT Mon Apr 26 2021 Have continued with very much the same flavor of the previous TAFs at the airfields, concentrating on good lifting in the afternoon Tuesday and higher rain chances to pull down the CIGS into MVFR. Otherwise, isolated storms are possible overnight near or north of the airfields. For now have included VCSH with low confidence on the number of storms /probably isolated/ and location /probably north of airfields/. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && UPDATE...Baumgardt SHORT TERM...Kurz LONG TERM...Lee AVIATION...Baumgardt
Hazardous Weather Outlook National Weather Service La Crosse WI 1248 AM CDT Tue Apr 27 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-280600- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1248 AM CDT Tue Apr 27 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Isolated thunderstorms. Lightning and large hail will be the primary hazards with the stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated thunderstorms are possible Tuesday into Tuesday night. Lightning and hail are possible with stronger storms. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 AM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 AM HAIL 2 SE EYOTA 43.96N 92.20W
04/27/2021 E0.25 INCH OLMSTED MN PUBLIC
REPORT RELAYED VIA SOCIAL MEDIA.
&&
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
111 AM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL LA CRESCENT 43.82N 91.31W
04/27/2021 E0.88 INCH HOUSTON MN TRAINED SPOTTER
SEVERAL ROUNDS OF HAIL FROM PEA TO
NICKEL-SIZED.
&&
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM HAIL 2 NW PICKWICK 44.01N 91.63W
04/27/2021 E1.00 INCH WINONA MN LAW ENFORCEMENT
&&
CZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
123 AM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 2 SSW WINONA 44.02N 91.68W
04/27/2021 E0.88 INCH WINONA MN TRAINED SPOTTER
CORRECTS PREVIOUS HAIL REPORT FROM LA
CRESCENT. SEVERAL ROUNDS OF HAIL FROM PEA TO
NICKEL-SIZED.
&&
CZSpecial Weather Statement
National Weather Service La Crosse WI
125 AM CDT Tue Apr 27 2021
WIZ041-270645-
La Crosse-
125 AM CDT Tue Apr 27 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA CROSSE COUNTY...
At 122 AM CDT, a strong thunderstorm was located near Brice Prairie,
or 10 miles north of La Crescent, moving east at 30 mph.
Penny size hail is possible with this storm.
Locations impacted include...
Mindoro, Camp Decorah, New Amsterdam, Stevenstown, Council Bay, Burr
Oak and Camp Ehawee.
LAT...LON 4395 9139 4398 9142 4399 9132 4402 9134
4403 9134 4406 9131 4406 9128 4407 9127
4406 9125 4405 9122 4409 9120 4409 9117
4407 9115 4407 9092 4406 9091
TIME...MOT...LOC 0622Z 262DEG 27KT 4398 9136
DASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
133 AM CDT TUE APR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL 2 S WINONA 44.02N 91.65W
04/27/2021 M1.00 INCH WINONA MN TRAINED SPOTTER
HAIL COVERED THE GROUND.
&&
CZThe La Crosse radar (KARX), 28 km away, was scanning. The volume nearest the first event began at 06:35 UTC.
5 hail. Local standard time, as filed.
Quarter sized hail was reported in Trempealeau.
Half dollar sized hail was reported in Trempealeau.
Quarter sized hail was reported in Gilman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952507, 952509, 952508, 952511, 952510.